Ibuprofen timing key with aspirin therapy

Medical Matters

February 16, 2007|By Judy Foreman | Judy Foreman,Special to the Sun

If you take low-dose aspirin for your heart, can you also take ibuprofen for pain?

You can, but the timing is critical. If you take ibuprofen first, it fills up the same molecular site inside platelets that aspirin binds to. If ibuprofen is already there, the aspirin can't bind, which means aspirin's potent anti-clotting action can't get started.

To get around this, you can take low-dose aspirin, typically 81 milligrams, in the morning, then wait an hour or two before taking ibuprofen for pain. In the evening, take your last ibuprofen dose, then wait eight hours before taking aspirin.

At the molecular level, "the interaction of aspirin and ibuprofen is a clash of the titans which has potentially very serious consequences," said Dr. Christopher P. Cannon, a cardiologist at Brigham and Women's Hospital in Boston. "It has flown under the radar screen of a lot of people, yet it is pretty important information."

In a little-noticed statement last fall, the Food and Drug Administration warned about the simultaneous use of aspirin and ibuprofen (also sold as Motrin, Advil and other names). The agency cited studies showing the way the two drugs compete for virtually the same molecular site.

The key concept, said Dr. Nauder Faraday, an associate professor of anesthesiology and critical care medicine at the Johns Hopkins University, is that when aspirin gets into a platelet, that binding is permanent - for the life of that platelet, typically about a week.

Put differently, once aspirin is inside a platelet, an enzyme called COX-1 is permanently blocked, effectively stopping the chemical chain of events that leads to blood clotting. Because new platelets are constantly being made, you have to take low-dose aspirin every day to keep damping down the clotting process.

Ibuprofen, while effective for pain, is not a good drug at protecting against heart attacks. When it binds to the site inside platelets, it falls off in a few hours, so the anti-clotting effect is temporary.

Is it true that there's peanut oil lurking in kids' toothpaste?

Nope. Luckily for kids with peanut allergies, this appears to be another urban legend that's making the rounds in cyberspace and, not long ago, on TV.

The allegation is that AquaFresh for Kids contains peanut oil and that the product does not have to say so on the label because a law passed last year called the Food Allergen Labeling and Consumer Protection Act only mandates that food products (a category that doesn't include non-food items such as toothpaste) list the eight major allergens on product labels.

A spokeswoman for the manufacturer of AquaFresh for Kids, GlaxoSmithKline, said emphatically that there is no peanut oil in any of its AquaFresh toothpastes.

A spokeswoman for the Food Allergy and Anaphylaxis Network, a major nonprofit group that raises awareness of food allergies, said her group had checked the allegation carefully with Glaxo and agrees that the allegation is "not accurate."

The fuss started several months ago when two Massachusetts mothers became concerned that their children got sick after using the toothpaste.

One consumer called Glaxo, the company spokeswoman said, and was told by a consumer relations person who "erred on the side of caution" that it was a "possibility" that the product contained peanut oil and that more information was not immediately available.

"The consumer was told to treat it as if it may contain it [peanut oil] because they didn't have that information," said the spokeswoman, Lori Lukus. There are many hazards out there, especially for kids with serious allergies, but toothpaste, thank goodness, does not appear to be one of them.

Send your questions to foreman@baltsun.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.